January 18, 2011 in Features

Viagra not meant for altitude sickness

Joe And Teresa Graedon
 
On the Web

Write to the Graedons online through www. PeoplesPharmacy.com.

Q. I have heard that Viagra is effective for altitude sickness. Is this true? Diuretics don’t help me.

A. Viagra is best known as a treatment for erectile dysfunction. There are, however, reports that it may have some off-label uses in treating a number of other conditions, including pulmonary hypertension (elevated blood pressure in the artery to the lungs).

One of the problems that may occur when climbing mountains is high-altitude pulmonary edema. In this condition, fluid accumulates in the lungs and makes breathing difficult. The sufferer may have rapid heart rate, shallow, rapid breaths and start to turn blue. It can be quite dangerous.

Drugs such as Viagra (sildenafil) and Cialis (tadalafil) can increase the levels of nitric oxide in the blood vessels of the lungs and help them relax (Progress in Cardiovascular Diseases, May-June 2010). This can reduce the fluid that is leaking into the lungs.

Don’t try to treat yourself for altitude sickness, but discuss this issue with your doctor before you travel, since such drugs have side effects. Another option is a blood pressure medicine called nifedipine.

Q. I have been on atenolol for high blood pressure for about seven years. Recently, my doctor told me to stop this drug because my heart rate was in the 40s.

He switched me to lisinopril, and although my blood pressure is under control, I have experienced anxiety and bouts of rapid heartbeats. Sometimes this wakes me up at night. Is this a symptom of withdrawal from atenolol?

A. Atenolol has lost favor as a first-line treatment for high blood pressure. That said, stopping beta blockers like atenolol, propranolol or metoprolol suddenly can cause complications. People taking such drugs for heart disease may experience angina, irregular heart rhythms or heart attack if they stop their medicine abruptly.

So that you can learn more about the pros and cons of atenolol, other beta blockers and lisinopril, as well as other approaches for hypertension, we are sending you our Guide to Blood Pressure Treatment. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Q. I took the antihistamine cetirizine (generic Zyrtec) for two years for allergies. When I ran out a week ago, I broke out into an itchy rash on my arms and chest. At first I thought it was a food allergy.

By the third day, I could not sleep because of the itch. I began to wonder if I was experiencing a withdrawal from cetirizine due to a histamine rebound.

I looked up Zyrtec withdrawal online and was astounded to find so many others having the same experience. Does the Food and Drug Administration ever require new drugs be tested to study the effects of sudden withdrawal? Why aren’t there warnings on this drug? This is now day seven, and I’m still itching like crazy.

A. We found no mention of itching associated with withdrawal from cetirizine (Zyrtec) in the official prescribing information. That said, we have heard from many other people that stopping this drug suddenly can trigger intense itching.

The FDA rarely requires companies to study potential withdrawal difficulties unless there is already a suspicion that this might be a problem. We suggest you report your experience to the FDA’s MedWatch program: www.FDA.gov/MedWatch.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email